Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 23, 2016, 8:40 PM CDT for Hamilton County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 8:40 PM CDT (01:40 UTC)
- Expired
- May 23, 2016, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted.
582
WGUS53 KGID 240140
FFWGID
NEC081-240445-
/O.NEW.KGID.FF.W.0004.160524T0140Z-160524T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 1145 PM CDT
* AT 840 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF
RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY. ANOTHER 1 TO 2 INCHES OF RAIN IS LIKELY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PHILLIPS AND MARQUETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4082 9828 4088 9828 4093 9822 4096 9817
4100 9813 4101 9809 4107 9802 4109 9797
4090 9797
$$
HALBLAUB1 follow-up statement
340
WGUS73 KGID 240440
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1140 PM CDT MON MAY 23 2016
NEC081-240449-
/O.EXP.KGID.FF.W.0004.000000T0000Z-160524T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-
1140 PM CDT MON MAY 23 2016
...THE FLASH FLOOD WARNING FOR CENTRAL HAMILTON COUNTY WILL EXPIRE AT
1145 PM CDT...
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER, DO NOT
DRIVE INTO WATER COVERED ROADS.
LAT...LON 4082 9828 4088 9828 4093 9822 4096 9817
4100 9813 4101 9809 4107 9802 4109 9797
4090 9797
$$
HEINLEINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:38 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 23, 6:38 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon May 23 2016 Satellite and observations show a band of lower clouds across a small part of the area this afternoon, with some cirrus for the east. Surface analysis shows a weak cold front situated north to south through the forecast area. A few showers and some isolated thunderstorms are developing. The NAM, HRRR and a couple of the WRF models indicate there could be a few isolated to scattered thunderstorms developing during the afternoon. On the other hand, the GFS and RAP are more robust with the precipitation across the area. The best chance will be in the eastern half of the forecast area. Can not rule out the thunderstorms, but the clouds in the east could slow things down a little this afternoon. Into the evening hours, an upper level wave moves into the area and models have thunderstorms developing along the front. By this evening, the front is expected to drift to the southeast and the best chance of precipitation during the evening and overnight will be across north central Kansas and far southern Nebraska. Some of the thunderstorms may linger into Tuesday morning, but there could be a little bit of a break during the late morning hours. Another upper level wave moves into the area on Tuesday. There is still a few differences in the models. The GFS and the NAM both bring in some precipitation mid day into the afternoon hours, but the WRF models are more dry during the afternoon. Have kept some small POPs. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon May 23 2016 Tuesday night there is a developing surface low and cold front across western Nebraska and Kansas and another upper level wave moves into the area. Thunderstorms are expected to develop during the afternoon on the high plains and should move into the area during the evening and continue into the overnight hours. This looks to be the best chance for some thunderstorms. A few of the thunderstorms will linger into the morning hours Wednesday, but with another weak wave that moves into the area there is still a chance for thunderstorms during the afternoon. Models continue to show a couple of weak upper level waves that move through the area Wednesday night. There are spotty areas of QPF across the area and there is a chance for some thunderstorms. By Thursday afternoon the ECMWF and GFS both have a cold front moving into the area with the upper low approaching. Thunderstorms are expected to develop in the vicinity of the front during the afternoon. The upper low moves into the area Thursday night and there is another good chance for thunderstorms. The models have a few differences for Friday and beyond. The GFS is faster to move the upper low out of the area than the ECMWF, but there continue to be several upper level waves that move through the area. Each wave has the potential to bring some thunderstorms, but it will depend on the timing of the waves and what happens to the surface front that tends to linger, getting stronger and weaker at different times. Have kept chances for thunderstorms in through the period, but it will not be raining all the time. It is just hard to define just when there will be something going on. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 638 PM CDT Mon May 23 2016 Significant Weather: Tstm threat will end in the next 2 hrs. Then tstm threat redevelops Tue afternoon. Tonight: VFR except within sct tstms with IFR VSBYs will end early...then decreasing clouds. Tstms could develop over Nrn KS and this is expected to send a dense cirrostratus OVC over the terminals after 06Z. Light SE winds 10 kts or less. There is a low probability for patchy MVFR fog...but currently expect clouds should mitigate the threat. Confidence: Medium Tue: VFR CIGs thru the morning...probably around 20K ft. By 17Z expect sct Cu to develop around 5K ft and eventually become bkn as isolated pockets of IFR vsbys develop in +TSRA. SE winds gradually increase to around 12 kts in the afternoon. Confidence: Medium && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Halblaub
Hazardous weather outlook, May 23, 3:32 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT MON MAY 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME AREAS...FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 23, 7:30 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT MON MAY 23 2016
NEZ041-048-240045-
MERRICK NE-NANCE NE-
730 PM CDT MON MAY 23 2016
...STRONG THUNDERSTORM OVER SOUTHEASTERN NANCE AND NORTHEASTERN
MERRICK COUNTIEST...
AT 730 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FULLERTON...OR 34 MILES NORTHWEST OF YORK...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GENOA AROUND 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4146 9770 4129 9770 4126 9793 4133 9797
4148 9773 4148 9771
TIME...MOT...LOC 0030Z 250DEG 20KT 4133 9787
HALBLAUBLocal storm report, May 23, 7:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 4 NW ALDA 40.91N 98.52W
05/23/2016 E1.00 INCH HALL NE TRAINED SPOTTER
&&
REEDSpecial weather statement, May 23, 7:57 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 757 PM CDT MON MAY 23 2016 NEZ084-240130- FRANKLIN NE- 757 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL 830 PM CDT... AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOOMINGTON...OR 23 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRANKLIN...NAPONEE AND BLOOMINGTON. LAT...LON 4021 9891 4000 9874 4000 9915 4005 9918 TIME...MOT...LOC 0057Z 243DEG 23KT 4001 9904 BILLINGS WRIGHT
Local storm report, May 23, 8:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
801 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL GRAND ISLAND 40.92N 98.37W
05/23/2016 E1.00 INCH HALL NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL TO THE SIZE OF QUARTERS.
&&
REEDSpecial weather statement, May 23, 8:12 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT MON MAY 23 2016
NEZ061-073-074-240200-
KEARNEY NE-PHELPS NE-BUFFALO NE-
812 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUFFALO...
NORTHEASTERN PHELPS AND NORTHERN KEARNEY COUNTIES UNTIL 900 PM CDT...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FUNK...OR 10 MILES NORTHEAST OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEARNEY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 266 AND 282.
LAT...LON 4066 9925 4079 9898 4057 9880 4049 9931
4060 9938
TIME...MOT...LOC 0112Z 243DEG 17KT 4056 9924
BILLINGS WRIGHTLocal storm report, May 23, 8:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD GRAND ISLAND 40.92N 98.37W
05/23/2016 HALL NE 911 CALL CENTER
UNDERPASSES ARE FLOODED AND HAVE BEEN CLOSED.
&&
HALBLAUBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Special Weather Statement | GID | Nance | 10 min |
| May 23, 7:10 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 11 min |
| May 23, 7:19 PM CDT | Special Weather Statement | GID | Hall | 11 min |
| May 23, 7:27 PM CDT | Special Weather Statement | GID | Adams | 33 min |
| May 23, 7:30 PM CDT | Special Weather Statement | GID | Nance | 15 min |
| May 23, 7:34 PM CDT | Severe Thunderstorm Warning | GID | Nance | 26 min |
| May 23, 7:36 PM CDT | Severe Thunderstorm Warning | GID | Hall | 39 min |
| May 23, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 32 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 50 min |
| May 23, 7:57 PM CDT | Special Weather Statement | GID | Franklin | 33 min |
| May 23, 8:08 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 37 min |
| May 23, 8:11 PM CDT | Flash Flood Warning | GID | Hall, Merrick | 3 hr |
| May 23, 8:12 PM CDT | Special Weather Statement | GID | Kearney | 48 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Hall | 45 min |
| May 23, 8:19 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick | 27 min |
| May 23, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 42 min |
| May 23, 8:41 PM CDT | Special Weather Statement | GID | Adams | 34 min |
| May 23, 8:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 32 min |
| May 23, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 52 min |
| May 23, 9:05 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 40 min |
| May 23, 9:13 PM CDT | Severe Thunderstorm Warning | GID | Webster | 47 min |
| May 23, 9:35 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk, York | 40 min |
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 46 min |
| May 23, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 23 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 47 min |
| May 23, 10:39 PM CDT | Special Weather Statement | GID | York | 51 min |
| May 23, 11:14 PM CDT | Areal Flood Warning | GID | Hall, Merrick | 12 hr |
| May 23, 11:25 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 50 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 45 min |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.